My son Amos is 10 years old. We make it a point not to let his diabeties keep him from any activity he is interested in. Amos has gone to his grandparents up in Madill, Oklahoma for the summer and he likes to go swimming. They have a very nice public swimming pool in the park there at Madill and he spends almost every afternoon of the week at the pool. He is there from 1:00 pm - 4:30 pm. This has presented a bit of a challenge in managing his bg levels.
We manage this by "loading up" prior to an activity and "burning down" to a safe level as recommmended buy our Diabetic Educator. To "load up" we give him 1 Brachs peppermint prior to going into the pool and one each hour while he is in the pool. We do this to prevent him from dropping low either while he is at the pool or after he gets out. However this summer, things changed. His bg would be high at 5:30 pm, so grandma would have him to take extra insulin (per the sliding scale) at supper time to bring him back down to normal. (makes sense, right.) Then at 8:30 pm he would drop way low 39 - 45 and they have to treat a low. This happened for 4 days then Amos and Grandma called because they could not figure out what to do. It seems that there was a delayed effect from the afternoon's swimming (exercise) that did not hit until around 8:00 - 8:45 pm every day and when it did hit he dropped very rapidly. This caused him to have trouble breathing, which we later discovered was a type of panic attack casued by the sudden drop which was such a shock to his little system. Treating the low at that point was a bit scary. So we decided to try to prevent it.
We tried the following:
- Not treating the high at supper time. Didn't work.
- Decreasing the R insulin 1/2 unit at supper. Didn't work.
- Changed snack time from 9:00 pm to 8:00 pm. Didn't work.
- Tried increasing the snack. Didn't work. The bg level had not begun to rise fron the snack prior to the sudden drop caused by the exercise.
- It appeared we had to do something major earlier in the day so we added 1 peppermint when he came out of the pool, regardless of when he had the last peppermint, then we did not treat the high at supper. This allowed the bg level to be at the right place when the sudden drop from the effects of the exercise kicked in. We also left the insulin where it was originally (because that had not worked in the time frame we needed it to) and moved the snack back to the original time (for the same reason). Voila! It worked!
This took us several weeks to figure out. Each time we made a change we had to watch the trend for the next 4 days. Now, he does not have the suddem drop, ergo no panic attack between 8:00 and 8:45 pm. He only has a high at supper time that takes care of itself a few hours later.
This was not an easy one to figure out or fix, but we did it, through trend analysis, logic, diet adjustment and timing. We discovered that when he plays as hard as he does at the swimming pool there is a delayed after effect from that amout of exercise that causes him to burn down rapidly 4 hours later and we have to treat that differently than any other high or low we have ever experienced.
This is what worked for us, it will not work for everyone, because each child is different. But if you watch the trend, use simple logic to adjust the diet or insulin in accordance with the special activity, you can figure it out! To get the correct result it can take weeks, but don't give up and ask for help if you need it. The smile on Amos' face when he knew he could go play at the swimming pool and not be terrified later that evening was worth all the trouble we went thru to figure it out.
Have a great day,
Last Updated: Wednesday March 16, 2005 16:44:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.